Should I detox or ‘cold-turkey’ my benzodiazepine after long-term (more than 2-4 weeks) use?
No. If you are advised to do this, it is dangerous and potentially deadly (in some cases) advice.
Most people who take benzodiazepines are completely unaware (usually because they were not given informed consent by their prescriber before taking them) of how dangerous they can be, even when taken as prescribed. Many people assume they can stop using a benzodiazepine drug just as easily as they began taking it. This is rarely the case when benzodiazepines are concerned.
There is near-complete uniformity of opinion both in the medical profession and in the benzodiazepine recovery community that cold turkey is a dangerous and unacceptable method of withdrawal.
Sudden withdrawal from benzodiazepines leaves the brain in a state of GABA-underactivity, resulting in hyperexcitability of the nervous system. This hyperexcitability is the root cause of most of the withdrawal symptoms. Abrupt (cold-turkey) or over-rapid withdrawal, especially from high dosage, can give rise to severe symptoms such as convulsions, psychotic reactions, acute anxiety states and even death. Seizures are almost non-existent in those employing a taper method, with the limited exception of people who have taken a benzodiazepine for a seizure disorder. Furthermore, psychosis is rare in those who taper their benzodiazepine slowly.
A cold-turkey withdrawal from long-term benzodiazepine use can produce uncomfortable, and sometimes dangerous, side effects, including:
- Sleep disturbances
- Anxiety and/or panic attacks
- Inability to concentrate
- Heart palpitations
- Muscle pain and stiffness
Serious side effects include:
- Return to benzodiazepine use
There is also a misconception that cold turkey withdrawal, though it may cause more severe symptoms, will bring about a faster remission of symptoms. This is based on the idea that a slow taper “prolongs the agony of withdrawal.” This notion is erroneous. In fact, there is some anecdotal evidence that cold turkey withdrawal may lengthen the course of the withdrawal syndrome, and may even cause or increase the risk for Protracted Withdrawal Syndrome. Sometimes, protracted withdrawal syndromes are severe, disabling and persist for many years, so it is important to minimize the risk of having protracted withdrawal as much as possible by slowly tapering off of the benzodiazepine.
Anyone withdrawing from long-term benzodiazepines must reduce the dosage slowly. A sufficiently slow and smooth removal of benzodiazepines from the body permits the natural systems to regain control of the functions which have been dampened down by the drug’s long-term presence.
Many doctors, detox facilities, and other medical providers are uncertain, misinformed and/or uneducated about how to manage benzodiazepine withdrawal and how dangerous an over-rapid or ‘cold-turkey’ withdrawal can be. Addiction-centered programs are also not appropriate for individuals who took their benzodiazepine as directed by their prescriber and who became physically dependent, without any history of abuse or abuse behavior. For this reason, addiction-based detox centers do not offer the tailored and specialized support for iatrogenically dependent patients.
It’s very difficult to come off these drugs and the facilities are just not available and the great scandal is that the NHS [National Health Service in England] claims to be dealing with these people by referring them to addiction centres, where essentially they’ll sit next to a street user who’s injecting heroine and of course a housewife who’s been put on tranquillisers by her doctor is very upset by this. – Professor Malcolm H Lader, Professor of Clinical Psychopharmacology, Institute of Psychiatry, University of London on BBC Radio 4 Face the Facts, July 27, 2011.
Also, most inpatient ‘rehab’ or ‘detox’ centers only allow for short stays of thirty days or so; this is not a sufficient enough time to provide patients with the support required or for completing a recommended slow and gradual reduction program.
As far as we are aware, there is only one ‘rehab’ center in the United States that utilizes The Ashton Manual in an outpatient program where it allows patients to taper slowly, as recommended, to discontinue their long-term prescribed benzodiazepine use (Note: this mention is not an endorsement of this rehab center. W-BAD is unaware of the operations of this center, so please do your own research). While we hope that more centers follow suit to avoid the perpetuation of the current trend, which is abrupt withdrawal and sending very sick patients home alone in a state of distress, psychosis or suicidality, a ‘rehab’ center with such a program is not necessary or required. Most individuals can research and employ slow taper protocols on their own from home (and perhaps with support from online or in-person, where available, support groups) with the support of a cooperative medical prescriber.
It is important that medical prescribers understand that patients should be in charge of their own program and they must be allowed to proceed at whatever pace they find comfortable. The patient must be in control of their own tapering schedule, without a deadline imposed by their prescriber.
Not only can slow tapering save patients from disability and death, it can also aid in successfully, permanently getting off and staying of off benzodiazepines, which is the end-goal.
To view some slow tapering protocols for benzodiazepines, go here
To find support (both online and local in some places), consult W-BAD’s Resources Page.